Hail, Rockcastle
- When
- August 2, 1:15 PM EST
- Where
- Rockcastle County, Boone
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.520, -84.320
Quarter size hail was reported.
An isolated thunderstorm produced quarter sized hail in Rockcastle County and a separate storm produced flash flooding in Floyd county on August 2nd, 2014.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
An isolated thunderstorm produced quarter sized hail in Rockcastle County and a separate storm produced flash flooding in Floyd county on August 2nd, 2014.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 2, 12:42 PM EST, 33 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 142 PM EDT SAT AUG 2 2014 .UPDATE... ISSUED AT 142 PM EDT SAT AUG 2 2014 SOME MINOR ADJUSTMENTS WERE MADE TO THE SKY COVER...WEATHER TYPE...AND QPF FORECAST GRIDS BASED ON TRENDS OBSERVED IN SATELLITE AND RADAR DATA FROM THIS AFTERNOON. THE REST OF THE FORECAST WAS ON TRACK. NO CHANGES TO THE ZONE FORECAST PRODUCT WERE NECESSARY. UPDATE ISSUED AT 958 AM EDT SAT AUG 2 2014 UPDATED THE FORECAST GRIDS TO REFLECT THE LACK OF SHOWER AND STORM ACTIVITY SO FAR THIS MORNING. EXPECTING ACTIVITY ONGOING UPSTREAM TO MAKE ITS WAY INTO EASTERN KENTUCKY LATER THIS MORNING AND FOR NEW SHOWERS AND STORMS TO FORM ACROSS EASTERN KENTUCKY THIS AFTERNOON AS PEAK HEATING OCCURS AND WHEN A DISTURBANCE IN THE UPPER ATMOSPHERE MOVES ACROSS THE AREA. ALSO REMOVED MENTION OF FOG FROM BOTH THE FORECAST AND THE HAZARDOUS WEATHER OUTLOOK AS MOST OR ALL OF THE FOG IS NOW GONE. UPDATE ISSUED AT 756 AM EDT SAT AUG 2 2014 UPDATED THE FORECAST TO BETTER REFLECT CURRENT CONDITIONS AND MODEL TRENDS. WILL BE WATCHING FOR THE CONVECTION TO GET KICKED OFF IN A COUPLE OF HOURS. A GOOD FIRST GUESS WOULD BE ALONG THE CLOUDY CLEAR BOUNDARY IN THE WESTERN PORTION OF EASTERN KY. && .SHORT TERM...(TODAY THROUGH SUNDAY) ISSUED AT 248 AM EDT SAT AUG 2 2014 AN UPPER TROUGH WILL CONTINUE MOVING TOWARD THE AREA WITH THE TROUGH AXIS EXPECTED TO MOVE ACROSS THE AREA BY SUNDAY MORNING. THE UPPER TROUGH WILL PROVIDE THE NECESSARY INSTABILITY TO BRING ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO THE AREA STARTING THIS MORNING AND ENDING BY SUNDAY MORNING. SURFACE HIGH PRESSURE WILL BE BUILDING INTO THE AREA ON SUNDAY. THE MODELS ARE IN VERY GOOD AGREEMENT WITH THE TIMING OF THE TROUGH AXIS. THE SHOWERS AND THUNDERSTORMS SHOULD GET SHUT DOWN AFTER THE TROUGH AXIS PASSES. FOR TODAY...THERE IS A POSSIBILITY THAT ONE OR TWO OF THE STORMS MAY BECOME STRONG DURING THE EARLY AFTERNOON. LATER IN THE AFTERNOON...THE NAM BUFFER SOUNDING IS SHOWING SOME MID LEVEL CAPPING BUILDING AT AROUND 15K FT. DURING THE EARLY PART OF THE PERIOD...PARAMETERS SHOW SOME POTENTIAL FOR THE STRONGER STORMS. THERE IS SOME DRY AIR IN THE MID LEVELS THAT WOULD BE CONDUCIVE TO SOME DOWNDRAFT WINDS. ALSO WITH A TROUGH AS DEEP AS THIS...THE PATTERN WOULD SUGGEST THE POTENTIAL FOR SOME SMALL HAIL AS THE FREEZING LEVEL IS FORECAST TO BE 13.5K FT AND THE WET BULB ZERO WILL BE AT 9.7K FT. THIS ACTUALLY COULD RESULT IN ONE OR TWO SEVERE THUNDERSTORMS IN THE AREA. USED THE MODEL BLEND FOR THE TEMPERATURE FORECAST WITH SOME TWEAKS FOR TOPOGRAPHY. .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ISSUED AT 248 AM EDT SAT AUG 2 2014 A PERSISTENT UPPER LEVEL TROUGH WILL REMAIN IN PLACE OVER THE EASTERN U.S. THROUGH THE PERIOD. AT THE SURFACE...WEAK HIGH PRESSURE WILL RESIDE OVER THE REGION EARLY IN THE PERIOD AND THE FORECAST FROM SUNDAY NIGHT THROUGH THE DAY ON TUESDAY WILL BE DRY. BY TUESDAY NIGHT...A COLD FRONT WILL BEGIN TO ENCROACH ON THE AREA FROM THE NORTH. FORECAST MODELS ARE NOT IN GOOD AGREEMENT ON THE POSITION OF THIS FRONT MIDWEEK...BUT THERE IS ENOUGH OF A SIGNAL TO BRING IN A SLIGHT CHANCE OF SHOWERS/STORMS OVER OUR NORTHWEST COUNTIES LATE TUESDAY NIGHT AND THEN INCREASE RAIN CHANCES THROUGH FRIDAY AS THE FRONT DROPS INTO THE AREA AND IS IN NO HURRY TO LEAVE. IN FACT... CURRENT INDICATIONS ARE THE FRONT WILL REMAIN IN OUR AREA THROUGH NEXT WEEKEND. TEMPERATURES WILL BE NEAR NORMAL DURING THE PERIOD. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON) ISSUED AT 1 PM EDT SAT AUG 2 2014 THE PRIMARY CONCERN FOR GENERAL AVIATORS WILL BE SHOWER AND THUNDERSTORM ACTIVITY THIS AFTERNOON AND EVENING ACROSS EASTERN KENTUCKY. IN GENERAL...VFR CONDITIONS WILL PREVAIL AT THE TAF SITES THROUGH AROUND 5Z TONIGHT. THE EXCEPTION WILL BE WHENEVER A SHOWER OR STORM DIRECTLY AFFECTS ONE OF THE AIRPORTS. THE STRONG SHOWERS OR STORMS COULD PRODUCE MVFR TO IFR CONDITIONS DEPENDING ON HOW INTENSE THE WINDS AND RAINFALL ARE WITH EACH STORM. THE SHOWERS AND STORMS ARE EXPECTED TO PERSIST THROUGH AROUND 0Z THIS EVENING...BEFORE DISSIPATING DUE TO LOSS OF DAYTIME HEATING. OVERNIGHT...THERE IS A CHANCE OF FOR FORMATION...PARTICULARLY AT JKL AND LOZ WHERE RAINFALL IS EXPECTED TO OCCUR TODAY OR OCCURRED LAST NIGHT. AT THIS TIME FOG POTENTIAL WILL BE STRONGLY CONNECTED TO ANY RAINFALL THAT OCCURS TODAY. IF JKL SEES ANY RAIN TODAY...WHICH IT LOOKS LIKE WE WILL...THERE IS AN OUTSIDE CHANCE OF IFR CONDITIONS FROM FOG BETWEEN 8 AND 12Z ON SUNDAY. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...AR SHORT TERM...JJ LONG TERM...ABE AVIATION...AR
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE JACKSON KY 951 AM EDT SAT AUG 2 2014 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-031700- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 951 AM EDT SAT AUG 2 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT. SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT. SOME OF THE STORMS MAY BE STRONG WITH GUSTY WINDS...LOCALLY HEAVY RAINFALL...AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THUNDERSTORMS WILL ALSO BE POSSIBLE FROM TUESDAY NIGHT THROUGH FRIDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JJ/AR
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 134 PM EDT SAT AUG 2 2014 KYZ044-051-021815- BATH-FLEMING- 134 PM EDT SAT AUG 2 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 215 PM EDT SATURDAY AFTERNOON... NORTH CENTRAL BATH AND CENTRAL FLEMING. AT 134 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR TILTON...OR 6 MILES SOUTHWEST OF FLEMINGSBURG...MOVING SOUTHEAST AT 10 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...SHERBURNE AROUND 140 PM EDT...POPLAR PLAINS AROUND 150 PM EDT...PEBBLE AROUND 155 PM EDT...HILLSBORO AROUND 210 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO AN INCH AND A HALF PER HOUR...GUSTY WINDS OF 30 TO 40 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GEOGERIAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
149 PM EDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 2 SW TILTON 38.33N 83.79W
08/02/2014 E0.75 INCH FLEMING KY TRAINED SPOTTER
HAIL COVERED THE GROUND AT ONE TIME. ALSO STRONG WINDS
KNOCKED SOME LIMBS OF UNKNOWN SIZE DOWN.
&&
JCARICOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 214 PM EDT SAT AUG 2 2014 KYZ044-051-021900- BATH-FLEMING- 214 PM EDT SAT AUG 2 2014 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 300 PM EDT SATURDAY AFTERNOON... NORTH CENTRAL BATH AND SOUTH CENTRAL FLEMING. AT 214 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SHERBURNE...OR 10 MILES SOUTHWEST OF FLEMINGSBURG...MOVING SOUTHEAST AT 15 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PEBBLE AROUND 225 PM EDT...PEBBLE AROUND 230 PM EDT...ODESSA AROUND 240 PM EDT... WYOMING AROUND 245 PM EDT...SLATE VALLEY AROUND 250 PM EDT... RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE AND A HALF INCHES PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. THE HEAVY RAIN WILL LIKELY CAUSE PONDING OF WATER ON AREA ROADWAYS. MOTORISTS ARE URGED TO DRIVE CAREFULLY. GEOGERIAN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
215 PM EDT SAT AUG 02 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL BOONE 37.52N 84.32W
08/02/2014 E1.00 INCH ROCKCASTLE KY TRAINED SPOTTER
&&
JCARICOThe Jackson,KY radar (KJKL), 89 km away, was scanning. The volume nearest the first event began at 18:13 UTC.
1 hail, 1 flash flood. Local standard time, as filed.
Quarter size hail was reported.
Flash flooding occurred on Mare Creek Rd.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 531029, 531027.